Format

Send to

Choose Destination
Ann Emerg Med. 1991 Feb;20(2):208-10.

Multiple cranial nerve deficits after ethylene glycol poisoning.

Author information

1
Department of Emergency Medicine (Division of Toxicology), Mercy Catholic Medical Center, Philadelphia, Pennsylvania.

Abstract

We report the cases of two patients who developed cranial nerve palsies after drinking ethylene glycol. A 33-year-old man developed multiple cranial nerve deficits nine days after the ingestion of ethylene glycol in a suicide attempt. Clinical findings included profound bilateral cranial nerve VII palsies and severe dysfunction of cranial nerves IX and X. The neuropathy occurred despite treatment with hemodialysis. The dysphagia completely cleared within two weeks, but at six months a severe bilateral cranial nerve VII dysfunction persisted. A 22-year-old man undergoing hemodialysis for ethylene glycol-induced renal failure developed bilateral cranial nerve VII dysfunction 14 days after ingestion. At a three-month follow-up, the patient demonstrated only moderate functional recovery. The etiology of the cranial nerve deficits is unknown but may be related to oxalate crystal deposition of ethylene glycol-induced pyridoxine dysfunction.

PMID:
1996809
DOI:
10.1016/s0196-0644(05)81226-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center